Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 86, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2020, 8:10 PM CDT for Norman County, Polk County, Minnesota; 4 counties in North Dakota. It was in force for 65 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2020, 8:10 PM CDT (01:10 UTC)
- Expired
- Jun 17, 2020, 9:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Norman County, MN, Polk County, MN, Cass County, ND, Grand Forks County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 21 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:31 PM CDT | TSTM WND GST 66 | 4 Sse Buxton, ND | PEAK WIND MEASURED AT AN RWIS STATION FROM 831 PM CDT THROUGH 838 PM CDT. |
| Jun 17, 8:33 PM CDT | FUNNEL CLOUD | 5 W Eldred, MN | |
| Jun 17, 8:33 PM CDT | FUNNEL CLOUD | 5 W Eldred, MN | . |
| Jun 17, 8:33 PM CDT | FUNNEL CLOUD | 5 W Eldred, MN | |
| Jun 17, 8:38 PM CDT | TSTM WND GST 66 | 4 Sse Buxton, ND | |
| Jun 17, 8:38 PM CDT | TSTM WND GST 66 | 4 Sse Buxton, ND | |
| Jun 17, 8:55 PM CDT | TSTM WND GST 62 | 2 Nnw Crookston, MN | PEAK WIND MEASURED AT THE CROOKSTON AIRPORT. |
| Jun 17, 8:55 PM CDT | TSTM WND GST 62 | Crookston, MN | |
| Jun 17, 9:05 PM CDT | TSTM WND DMG | 1 Nw Galesburg, ND | SEVERAL ROUNDS OF STORMS CAME THROUGH DURING THE LATE EVENING. SOME 3-4 INCH DIAMETER BRANCHES BROKE DOWN WITH THIS STORM. |
| Jun 17, 9:05 PM CDT | TSTM WND DMG | 1 Nw Galesburg, ND | SEVERAL ROUNDS OF STORMS WENT THROUGH THIS AREA DURING THE EVENING AND OVERNIGHT PERIOD. THE STORM THAT WENT THROUGH THIS AREA AT AROUND 1:30AM WAS THE STRONGEST AND CAUSED THE MOST TREE BRANCHES TO FALL. HOWEVER, THE STORM AROUND 9PM CAUSED A FEW TREE BRANCHE |
| Jun 17, 9:14 PM CDT | HAIL 1 | 4 Nnw Erie, ND | LARGE HAIL FELL FOR A FEW MINUTES, THROUGH 917 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
564
WUUS53 KFGF 180110
SVRFGF
MNC107-119-NDC017-035-091-097-180215-
/O.NEW.KFGF.SV.W.0086.200618T0110Z-200618T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
810 PM CDT Wed Jun 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Norman County in northwestern Minnesota...
Southwestern Polk County in northwestern Minnesota...
Southeastern Grand Forks County in northeastern North Dakota...
North central Cass County in southeastern North Dakota...
Traill County in southeastern North Dakota...
Southeastern Steele County in southeastern North Dakota...
* Until 915 PM CDT.
* At 809 PM CDT, a severe thunderstorm was located near Hillsboro, or
37 miles northwest of Fargo, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Crookston, Hillsboro, Halstad, Fisher, Arthur, Buxton and Climax.
This includes Interstate 29 between mile markers 90 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm has a history of damaging winds. Prepare immediately
damaging winds. People outside should move immediately to shelter
inside a strong building. Stay away from windows.
&&
LAT...LON 4728 9759 4788 9672 4763 9627 4699 9734
TIME...MOT...LOC 0109Z 214DEG 35KT 4737 9713
HAIL...0.75IN
WIND...70MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:39 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 17, 6:39 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 639 PM CDT Wed Jun 17 2020 .UPDATE... Issued at 638 PM CDT Wed Jun 17 2020 Convection has developed across eastern ND and the northern valley over the passed 60 to 90min. Severe thunderstorm watch exists through midnight for much of the area. From a mesoanalysis stand point the strongest storms due to stronger shear and better mid level lapse rates should be across the NE ND in the near term. Supercell currently exists in Walsh County with more multicellular activity to the south. This activity will lift to the north northeast with the area of activity gradually shifting to the east this evening. Additional development is expected in the southern valley and eventually in MN later this evening into the overnight. && .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Wed Jun 17 2020 Convective trends and strength will continue to be the main headache for the period. Festering elevated convection continues to linger over northeastern ND along an axis of warm air advection. The big question is if we will get some surface based development later on this afternoon or evening along the stalled front extending from our northwestern edge of the CWA into south central ND. Heating has been a bit better than expected, with areas that saw rain from the elevated activity quickly recovering into the 90s. Capping therefore is not as strong as expected, but there continues to not be that great of upper forcing with the shortwave still to the southwest. There is some question on if we will get some surface based convection going in the next hour or so, or if initiation will hold off until closer to 00Z with the upper support. CAMs would support the second scenario but have been doing poorly with our elevated convection so will be taking them with a grain of salt. Starting to see some better glaciation of the clouds extending into south central ND, so think there may be some development in the next few hours in that area. Have some pretty high POPs and will continue to keep a severe mention, probably more for one and a half inch hail and 60-70 mph winds as the supercell chances diminish as storms head into our area. The severe threat will continue into portions of the overnight as another weak shortwave lifts northeastward from SD along the boundary that is slowly moving eastward. The pretty active pattern will continue into tomorrow with the overnight shortwave lifting into MN and Ontario, and the surface trough axis and cold front pushing slowly east. With showers and thunderstorms ongoing in the morning, do not think we will destabilize as much as today, but can't completely rule out something pulsing up in west central MN on Thursday. Decent cold air advection behind the surface trough should knock temps down into the 70s, and even some 40s and 50s will be possible Thursday night as we get some decreasing clouds and cold air advection. .LONG TERM...(Friday through Wednesday) Issued at 308 PM CDT Wed Jun 17 2020 Main chance for impactful weather will come over the weekend, with good chances for at least some strong, if not severe, tstms. Fri looks to be drier and seasonally mild, as a Canadian airmass descends upon the Northern Plains behind the departing cold front. Afternoon highs look to be in the seasonal 70s with cooler overnight lows from the upper 40s into the 50s. The weekend for our region still looks to feature an upper low north of the border likely to spin a couple of spokes/lobes through the forecast area. Sfc based CAPE and bulk shear during the aftn/early eve each day look to be sufficient for at least strong tstms, especially if short waves are coincident with time of peak heating. Another boundary passage slated for later Sun will be succeeded by a dry and seasonal beginning to the new week. The next convective chance should present on Tue, with increasing CAPE/shear values in advance of a sfc boundary/shortwave. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jun 17 2020 Thunderstorms expected over the next 6 to 8 hours for the all but BJI. DVL will just be VCTS. FAR , GFK and TVF will all see some TS activity in the 4 to 8Z time frame. LLWS expected at BJI as winds decouple this evening. In the wake of the convection some MVFR CIGs will be possible towards morning with VFR and westerly winds expected tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JR LONG TERM...WJB AVIATION...JK
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 14 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 514 AM CDT Wed Jun 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 514 AM CDT Wed Jun 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected this afternoon into the early evening. Fires that develop may be hard to control. Thunderstorm chances increase by this evening, and periods of showers and thunderstorms will continue through tonight across the region. Severe thunderstorms will be possible late this afternoon through this evening, with hail up to 2 inches, damaging winds to 75 mph, and tornadoes will be possible. Locally heavy rainfall and slow moving thunderstorms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue Thursday morning, ending in ND first but lingering in Minnesota into the afternoon. A few severe thunderstorms will be possible through the afternoon along and east of a line from Lake of the Woods to Otter Tail County. Hail to 1 inch and 60 mph winds would be the main threats. Locally heavy rainfall will also remain possible in Minnesota. Periodic thunderstorm chances will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 17, 7:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
743 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG 6 NE ROBBIN 48.63N 97.05W
06/17/2020 Kittson MN TRAINED SPOTTER
MUTLIPLE TREES UPROOTED.
&&
JKAISERLocal storm report, Jun 17, 7:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
748 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 6 W KENNEDY 48.64N 97.04W
06/17/2020 M58 MPH Kittson MN MESONET
&&
JKAISERLocal storm report, Jun 17, 7:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
753 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 6 SE KEMPTON 47.76N 97.52W
06/17/2020 M58 MPH Grand Forks ND MESONET
&&
JKAISERSpecial weather statement, Jun 17, 8:01 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
801 PM CDT Wed Jun 17 2020
MNZ003-NDZ029-030-038-039-049-052-053-180200-
Clay MN-Sargent ND-Steele ND-Richland ND-Traill ND-Ransom ND-
Barnes ND-Cass ND-
801 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAY...RANSOM...
CASS...WESTERN TRAILL...EASTERN BARNES...NORTHWESTERN RICHLAND...
SOUTHEASTERN STEELE AND NORTHWESTERN SARGENT COUNTIES UNTIL 900 PM
CDT...
At 801 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anselm, or 36 miles southeast of Valley City, moving northeast at 40
mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fargo, Valley City, Moorhead, West Fargo, Dilworth, Horace and
Casselton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and southeastern North Dakota.
LAT...LON 4628 9801 4628 9803 4663 9803 4663 9823
4689 9825 4766 9743 4685 9659 4600 9801
TIME...MOT...LOC 0101Z 227DEG 35KT 4650 9753
CJLocal storm report, Jun 17, 8:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
805 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST GRAND FORKS AFB 47.96N 97.38W
06/17/2020 M69 MPH GRAND FORKS ND AWOS
&&
JKAISERLocal storm report, Jun 17, 8:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
810 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG LISBON 46.44N 97.68W
06/17/2020 RANSOM ND PUBLIC
TREE DAMAGED REPORTED FROM MULTIPLE SOURCES.
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:24 PM CDT | Special Weather Statement | FGF | Kittson | 51 min |
| Jun 17, 7:39 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 51 min |
| Jun 17, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 47 min |
| Jun 17, 8:26 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 49 min |
| Jun 17, 8:29 PM CDT | Special Weather Statement | FGF | Marshall | 61 min |
| Jun 17, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Norman, Pennington, Polk, Red Lake, Roseau | 66 min |
| Jun 17, 8:48 PM CDT | Tornado Warning | FGF | Marshall | 27 min |
| Jun 17, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 39 min |
| Jun 17, 9:02 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Lake of the Woods, Marshall, Roseau | 43 min |
| Jun 17, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 62 min |
| Jun 17, 9:13 PM CDT | Tornado Warning | FGF | Kittson, Marshall, Roseau | 16 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk, Red Lake, Roseau | 56 min |
| Jun 17, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Roseau | 62 min |
| Jun 17, 10:12 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 63 min |
| Jun 17, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 46 min |
| Jun 17, 10:58 PM CDT | Special Weather Statement | FGF | Roseau | 47 min |
| Jun 17, 11:41 PM CDT | Special Weather Statement | FGF | Marshall, Roseau | 49 min |
| Jun 18, 12:32 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 58 min |
| Jun 18, 1:10 AM CDT | Areal Flood Advisory | FGF | Marshall, Roseau | 8 hr |
| Jun 18, 3:24 AM CDT | Special Weather Statement | FGF | Polk | 51 min |
| Jun 18, 7:21 AM CDT | River Flood Warning | FGF | Kittson | 9 days |
| Jun 17, 7:03 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 42 min |
| Jun 17, 7:06 PM CDT | Special Weather Statement | FGF | Barnes, Ransom | 54 min |
| Jun 17, 7:17 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 58 min |
| Jun 17, 8:01 PM CDT | Special Weather Statement | FGF | Barnes, Cass, Ransom | 59 min |
| Jun 17, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 42 min |
| Jun 17, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 47 min |
| Jun 17, 11:01 PM CDT | Special Weather Statement | FGF | Sargent | 44 min |
| Jun 17, 11:08 PM CDT | Special Weather Statement | FGF | Cass | 52 min |
| Jun 17, 11:36 PM CDT | Special Weather Statement | FGF | Traill | 39 min |
| Jun 17, 11:46 PM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Jun 17, 11:54 PM CDT | Special Weather Statement | FGF | Traill | 36 min |
| Jun 18, 12:15 AM CDT | Special Weather Statement | FGF | Traill | 60 min |
| Jun 18, 1:24 AM CDT | Special Weather Statement | FGF | Traill | 51 min |
| Jun 18, 1:34 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 26 min |
| Jun 18, 1:49 AM CDT | Areal Flood Advisory | FGF | Cass, Traill | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.